Delayed stomach emptying


(Kim) #1

Does anyone have experience with this? I have been on insulin for 3 months now. I had everything down to a science (which I know is never a reality but things were smooth). Now it seems like the insulin is hitting me before the food and I’m not seeing sugar changes until sometimes hours later? Is this just one of those random inconsistencies or an actual issue I need to address with the endo? Thank you!


#2

it may be delayed stomach emptying.
(My endo says I havent had diabetes long enough to have it (2+years) but I know my body better than she does!

I have also noticed that fatty food will slow down your digestion. Pizza is a tricky one. I often need to give myself one unit first and an hour later add to it. if I take more than that sooner, I will crash.

FOR ME: anything that contains animal products, (cheese or meat particularly) will cause my digestion to be extremely slow. So anything like lchf diet is a killer.

I havent found a good way to help my stomach yet, (other than smaller meals and staying away from fatty food) there are some supplements that are supposed to help with digestion, but I didn’t get around to investigate more than that.


(Kim) #3

Thank you for your insight. I think what I’m realizing is that I have to get back to basics and start charting again and looking at trends. I may have rested on my laurels a bit.


(JoAnn) #4

I am now on a pump after having Type 1 Diabetes for 45 years . Stomach emptying problem is normal with proteins. I have major swings when I don’t have a few carbohydrates. I have been on a drug that assists with gastroparesis for over 10 years now. Thank Goodness for CGM and insulin pumps. I would have been dead a long time ago without this. Always talk to your doctor first. I would not recommend going on drugs unless absolutely necessary. Sometimes once you go on them you never can be taken off because of side effects.


(Verna) #5

I made an appointment with a gastroenterologist when I was feeling sick to my stomach. Didn’t read about gastroparesis until a day before my appointment. I also don’t think I had connected the stomach discomfort with the sugar craziness beforehand, so I didn’t discuss the GI visit with my Endo until after the gastroparesis diagnosis.
Charting both your numbers and what foods you’re eating will help if you are looking at gastroparesis, because you can hopefully see what foods are triggers for you and maybe avoid the medicine by being more careful with/not eating those foods.
Good luck!


(wadawabbit) #6

Many years ago a doctor I had been seeing for a long time recommend I bolus (I use a pump) about 30 minutes before eating. It’s been a while so I don’t recall the details now but I guess I’d been spiking after meals so this should balance things out.
This year I got new insurance and had to switch doctors (I’m very happy with her), and my new plan switched me to a different insulin (!). I had used it before with no problems, but the instructions on this one said to take it no more than 10 or 15 minutes before a meal. New doc said that should be fine, but we could revisit the timing of necessary. All has worked out fine. Perhaps there are timing guidelines on your type of insulin that you could discuss with your doctor. Or if you use a pump perhaps an extended bolus would work.


(Kim) #7

All great roads to explore. Thank you all for your insight and feedback.


(Jeremiah) #8

This happens to me every time I eat foods that have lots of fat. Especially pizza. If you are on a pump it may need to be adjusted on your “active insulin time” setting.
A healthy diet helped me tremendously with this.


(pennylane42672) #9

What’s the name of the med you take for Gastroperesis? I’ve had it for about 10yrs and coped until recently. I’ve been getting nauseous and throwing up. I take Zofran a prescription antinausea med but if there’s something else, I’d like to discuss it w my Endo.
Thx for the info.
Ae


(Kristi) #10

I have some issues with this, my GI doc did a stomach emptying test to rule out gastroparesis. The test was normal, but she said sometimes being a type 1 can just wear down the digestive tract - things just move slooower.


#11

For my Gastroparesis I used to use Phenergan and Loperamide. But my stomach would still be upset. Those meds would at least keep everything contained, if you know what I mean.

Recently I was dx with Hyperhydrosis and they put me on Glycopyrrolate and it has done wonders for my Gastroparesis. Even though its not linked to it it has indeed helped greatly. I find I can eat a lot of the foods I strayed from and now don’t have the problems I once did.

I have been off the Loperamide and haven’t needed the Phenergan for months now.

Hope this helps.